Alert archive / Illinois / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Lincoln, IL

May 1, 2018Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this red flag warning at May 1, 2018, 2:57 AM CDT for Champaign County, Vermilion County, Illinois. It took effect at May 1, 2018, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 2:57 AM CDT (07:57 UTC)
In effect from
May 1, 2018, 12:00 PM CDT
Expired
May 1, 2018, 7:00 PM CDT
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS83 KILX 010757
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
257 AM CDT Tue May 1 2018

...HEIGHTENED FIRE DANGER TODAY...

ILZ045-046-011600-
/O.NEW.KILX.FW.W.0001.180501T1700Z-180502T0000Z/
Champaign-Vermilion-
257 AM CDT Tue May 1 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY...

The National Weather Service in Lincoln has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. 

* AFFECTED AREA...Champaign and Vermilion Counties of east central
  Illinois.

* WIND...South winds of 15 to 25 mph will gust to around 30 mph.

* HUMIDITY...Afternoon humidity is expected to fall to around 25
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Geelhart
2 follow-up statements
318 
WWUS83 KILX 012011
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
311 PM CDT Tue May 1 2018

...HEIGHTENED FIRE DANGER TODAY...

ILZ045-046-020000-
/O.CON.KILX.FW.W.0001.000000T0000Z-180502T0000Z/
Champaign-Vermilion-
311 PM CDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY...

The National Weather Service in Lincoln has continued the Red Flag 
Warning, which is in effect until 7 PM CDT this evening.

* AFFECTED AREA...Champaign and Vermilion Counties of east 
  central Illinois. 

* WIND...South winds of 15 to 25 mph will gust to around 30 mph.

* HUMIDITY...Afternoon humidity is expected to fall to around 
  25 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Goetsch
125 
WWUS83 KILX 012357
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
657 PM CDT Tue May 1 2018

ILZ045-046-020100-
/O.EXP.KILX.FW.W.0001.000000T0000Z-180502T0000Z/
Champaign-Vermilion-
657 PM CDT Tue May 1 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY...

Winds will weaken this evening, and relative humidities will
increase. This will improve the fire weather conditions above red
flag levels. Therefore, the Red Flag Warning will allowed to 
expire at 7 PM.

$$

Shimon

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at May 1, 2:36 AM CDT, 21 minutes earlier.

Area forecast discussion, May 1, 2:36 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
236 AM CDT Tue May 1 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 235 AM CDT Tue May 1 2018

Main challenge for today will be with the temperatures, as the
upper ridge continues to slide eastward. The dry air yesterday
resulted in temperatures 3-5 degrees higher than expected. With
more of a stronger wind today (15-25 mph) and not much in the way
of cloud cover, strong mixing should take place again. Have
favored more of the warmer GFS MOS guidance for highs, with most
areas in the mid 80s north of I-70. Elevated fire concerns
continue, which are addressed in the Fire Weather section below.

A decaying convective complex was located over northeast Nebraska
and northwest Iowa early this morning. High-res models try to
bring it close to the Illinois border by late morning, though the
drier air is likely to win that battle. By evening, more
thunderstorm development will be taking place near the frontal
boundary to our northwest. A few remnants may drift into the
northwest CWA late tonight, but dry weather will prevail.

&&

.LONG TERM...(Wednesday through Monday)
ISSUED AT 235 AM CDT Tue May 1 2018

Not a lot has changed in this part of the forecast, with a slow
movement of the front due to its alignment with the upper flow.
Most of the impact in our area will be Wednesday night into
Thursday night, as periodic shortwaves ride northeast ahead of
the larger wave approaching from the northwest. Good potential for
seeing at least an inch of rain mid to late week, with higher
amounts northwest of the Illinois River closer to the stalled
front. Severe-wise, latest SPC outlooks focus on the Thursday and
Thursday night time frame, with the entire forecast area in a
slight risk. However, the increase in clouds from the overnight
convection may complicate matters.

Last of the showers from the frontal passage should exit the
eastern CWA early Friday, with mainly dry weather into the
weekend. Some concerns with a fast moving wave moving through the
Great Lakes region on Sunday, with the GFS having a more southern
drop than the European model. At the current time, will keep the
forecast dry, other than some silent 20 PoP's in a few areas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1152 PM CDT Mon Apr 30 2018

VFR conditions will prevail at all TAF sites next 24hrs. Skies
will be clear overnight and through the morning hours. Then some
cirrus may advect into the area during the afternoon, but not
much. By evening, thinking that some remnants from convection out
west will bring some scattered sc/cu to the area...around 6kft.
Otherwise cirrus will continue through tomorrow evening. Winds
will be southerly through the period with gust of 25-30kts
returning tomorrow morning and then tapering off again tomorrow
evening. Wind shear is expected tonight at 1.5kft at around
40-45kts...even over CMI. Expecting wind shear again tomorrow
night but models looks to hold it off until around 06z...so will
not add just now.

&&

.FIRE WEATHER...
Issued at 235 AM CDT Tue May 1 2018

Fire weather concerns continue for today, as winds pick up and
gust to near 30 mph in many areas. While there will be an increase
in dew points overall (they're still only in the 30s early this
morning), ample dry air aloft will be mixing toward the surface.
Temperatures overachieved in the dry air yesterday, and appear
capable of reaching the mid 80s today. This will bring humidity
levels down to around 30% over most of the forecast area this
afternoon, and may be even lower over the northeast CWA. Forecast
10 hour dead fuels will be 7-8% today. After coordination with
NWS offices to the north and east, a Red Flag Warning will be
issued for Champaign and Vermilion Counties for this afternoon and
early evening. Will monitor for later expansion as trends become
more established later this morning, but for now, a Special
Weather Statement will be issued to address fire concerns
elsewhere.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
ILZ045-046.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Auten
FIRE WEATHER...Geelhart/Smith
Hazardous weather outlook, Apr 30, 3:28 PM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
328 PM CDT Mon Apr 30 2018

ILZ027-028-011100-
Knox-Stark-
328 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A slow-moving frontal boundary will trigger isolated thunderstorms
late Tuesday night into Wednesday. Thunderstorm chances will
increase markedly Wednesday night through Thursday night...during
which time 1 to 1.50 of rain will be likely. A few strong storms
will be possible as well, although it is still too early to
pinpoint specific threats and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ029>031-036>038-040>043-047>051-011100-
Cass-De Witt-Fulton-Logan-Marshall-Mason-McLean-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Tazewell-Woodford-
328 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A slow-moving frontal boundary will trigger isolated thunderstorms
on Wednesday. Thunderstorm chances will increase markedly Wednesday
night through Thursday night...during which time 1 to 1.50 of
rain will be likely. A few strong storms will be possible as well,
although it is still too early to pinpoint specific threats and
timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ044>046-052>057-061-011100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
328 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A slow-moving frontal boundary will trigger isolated thunderstorms
on Wednesday. Thunderstorm chances will increase markedly Wednesday
night through Friday morning...during which time 1 to 1.50 of
rain will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-011100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
328 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A slow-moving frontal boundary will trigger periods of thunderstorms
Wednesday night through Friday morning...during which time 1 to
1.50 of rain will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Barnes

Nearby

Red Flag Warnings in Illinois, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.